Compactifications defined by arrangements. II: Locally symmetric varieties of type IV. (English) Zbl 1079.14045

Two decades separate the origins of this article from its publication, during which time the techniques it describes have acquired renewed relevance and further applications. Many examples are given here, and thus it goes well beyond (although it contains) a revision of the Nijmegen preprint of 1985 [Semi-toric partial compactifications I, report 8520, University of Nijmegen; per bibl.] which was its first version.
The main results concern the construction and description of a new class of compactifications of (open parts of) locally symmetric varieties. Here they are worked out for type IV locally symmetric varieties, which together with the ball quotient case studied in the first part of the paper [Duke Math. J. 118, No. 1, 151–187 (2003; Zbl 1052.14036)] covers all the applications found so far. The compactifications are defined in terms of arithmetic arrangements \({\mathcal H}\) of hyperplane sections of the symmetric domain \({\mathbb D}\): that is, those that are locally finite and invariant under some arithmetic group \(\Gamma\). Thus \({\mathcal H}\) defines a hypersurface \(D\subset X=\Gamma\backslash{\mathbb D}\). But the closure of \(D\) in the Baily-Borel compactification \(X^{\text{bb}}\) of \(X\) will not in general be \({\mathbb Q}\)-Cartier. In particular it is not, in general, defined by an automorphic form. Therefore one should choose a compactification adapted to the pair \((X,D)\), i.e. to \(X^\circ=X\setminus D\), in as natural a way as possible. Such a compactification \(\widehat{X^\circ}\) of \(X^\circ\) is what is constructed here.
To construct \(\widehat{X^\circ}\) one first blows up \(X^{\text{bb}}\) along the boundary so as to make each irreducible component of the closure of \(D\) be a Cartier divisor (or at least \({\mathbb Q}\)-Cartier). To do so both economically and constructively one makes use of combinatorial data supplied by \(D\). This part of the procedure is a special case of semitoric partial compactifications, described originally in the Nijmegen preprint and here in §§3–6. These compactifications include, at one extreme, the Baily-Borel compactification, and at the other, toroidal compactifications in the sense of Mumford. An arithmetic hyperplane arrangement \({\mathcal H}\) induces such a compactification \(X^{\Sigma({\mathcal H})}\), given by some cones \(\Sigma({\mathcal H})\) satisfying compatibility conditions weaker than those of the cones of a fan. Trivial data (a single cone, \(\{0\}\)) recover the Baily-Borel compactification. The construction is described for \(1\)-dimensional boundary components in §3 and for \(0\)-dimensional ones in §4: there are no other cases to be considered in the type IV situation.
The proofs that \(X^\Sigma\) has the required properties are not given in full. Instead, for reasons of space and clarity, the author gives an outline and refers to the unpublished Nijmegen preprint for details. The outline will be sufficient for experts, however, and the details of the Nijmegen preprint have been checked independently by several people, the reviewer among them.
The other part of the construction of \(\widehat{X^\circ}\) follows in §5. It takes place within \(X\), not at the cusps. One makes some birational modifications on \(D\), in a way not very different to the ball quotient (unitary) case of the first part. The reason for wanting to do this is that one then has an ample line bundle \(\widehat{\mathcal L}\) on \(\widehat{X^\circ}\) that agrees with the bundle \({\mathcal L}\) of automorphic forms in \(X^\circ\). Some consequences of this are described below.
Even before the construction is given the paper contains much of interest. The first two sections are an introduction to boundary components of locally symmetric varieties and the Baily-Borel compactification. In §3, beyond what has already been mentioned, a simple criterion is given (Proposition 3.4) for the closure of \(D\) to be a Cartier divisor in \(X^{\text{bb}}\) (similar results can be found elsewhere, for instance J. H. Bruinier and E. Freitag [Ann. Inst. Fourier 51, No. 1, 1–27 (2001; Zbl 0966.11021)]). Using this the author gives a proof that the moduli space of amply polarised \(K3\) surfaces of genus \(g>2\) without double points cannot be affine, in contrast to the \(g=2\) case described by R. E. Borcherds et al. [J. Algebr. Geom. 7, No. 1, 183–193 (1998; Zbl 0946.14021)]. In other words, the discriminant locus in the moduli space of \(K3\) surfaces of genus \(g\) is not definable by an automorphic form. This was proved by Nikulin for \(g\gg 0\). However, the author asserts that the discriminant locus is irreducible for \(g>2\), although he does not use this nor attempt to prove it. This is a slip: it is false if \(g\equiv 0\pmod 4\).
The analysis of arrangements in tube domains in §5 includes a subsection on arrangements defined by product expansions. In this case there are strong restrictions on the Weyl group, and this leads to a proof of the first part of the mirror symmetry conjecture of V. A. Gritsenko and V. V. Nikulin [Int. J. Math. 9, No. 2, 153–199 (1998; Zbl 0935.11015)]. In the case of the even unimodular lattice of signature \((2,26)\) (two hyperbolic planes plus the Leech lattice) one verifies that a product formula defining the hyperplanes orthogonal to roots should exist: of course it does, being Borcherds’ famous denominator formula.
The main results about arithmetic arrangements are assembled and stated in §7. In particular, under rather weak conditions, one has that the ring \(R=\bigoplus H^0({\mathbb D}^\circ, {\mathcal O}({\mathbb L}^k))^\Gamma\) is finitely generated (in positive degree), and \(X^\circ=\text{Proj}R\). Often this Proj arises as a GIT quotient. Some examples of this, all related to \(K3\) surfaces, are listed in the introduction.
The paper concludes with three cases described in more detail, in reverse order to their historical development: \(K3\) surfaces, Enriques surfaces and the moduli of triangle singularities. The results on Enriques surfaces are mostly due to H. Sterk [Math. Z. 220, No. 3, 427–444 (1995; Zbl 0841.14031); ibid. 207, No. 1, 1–36 (1991; Zbl 0736.14017)]. The work on triangle singularities gave the first motivation for the author to consider this circle of ideas, as long ago as 1980.


14J15 Moduli, classification: analytic theory; relations with modular forms
32N15 Automorphic functions in symmetric domains
14J27 Elliptic surfaces, elliptic or Calabi-Yau fibrations
14J28 \(K3\) surfaces and Enriques surfaces
32S22 Relations with arrangements of hyperplanes
Full Text: DOI arXiv


[1] A. Ash, D. Mumford, M. Rapoport, and Y. Tai, Smooth Compactification of Locally Symmetric Varieties , Lie Groups: Hist., Frontiers and Appl. 4 , Math. Sci. Press, Brookline, Mass., 1975. · Zbl 0334.14007
[2] W. L. Baily Jr. and A. Borel, Compactifiation of arithmetic quotients of bounded symmetric domains , Ann. of Math. (2) 84 (1966), 442–528. JSTOR: · Zbl 0154.08602
[3] R. E. Borcherds, Monstrous moonshine and monstrous Lie superalgebras , Invent. Math. 109 (1992), 405–444. · Zbl 0799.17014
[4] –. –. –. –., The moduli space of Enriques surfaces and the fake Monster Lie superalgebra , Topology 35 (1996), 699–710. · Zbl 0886.14015
[5] –. –. –. –., Automorphic forms with singularities on Grassmannians , Invent. Math. 132 (1998), 491–562. · Zbl 0919.11036
[6] R. E. Borcherds, L. Katzarkov, T. Pantev, and N. I. Shepherd-Barron, Families of \(K3\) surfaces , J. Algebraic Geom. 7 (1998), 183–193. · Zbl 0946.14021
[7] A. Borel, Introduction aux groupes arithmétiques , Publ. Inst. Math. Univ. Strasbourg 15 , Actualités Sci. Indust. 1341 , Hermann, Paris, 1969. · Zbl 0186.33202
[8] J. H. Bruinier, Borcherds Products on O(2,l) and Chern Classes of Heegner Divisors , Lecture Notes in Math. 1780 , Springer, New York, 2002. · Zbl 1004.11021
[9] J. H. Bruinier and E. Freitag, Local Borcherds products , Ann. Inst. Fourier 51 (Grenoble) (2001), 1–26. · Zbl 0966.11021
[10] J. H. Conway and N. J. A. Sloane, Sphere Packings, Lattices and Groups , 3d ed., Grundlehren Math. Wiss. 290 , Springer, New York, 1999. · Zbl 0915.52003
[11] V. A. Gritsenko and V. V. Nikulin, Automorphic forms and Lorentzian Kac-Moody Algebras, I , Internat. J. Math. 9 (1998), 201–275. · Zbl 0935.11015
[12] ——–, On classification of Lorentzian Kac-Moody algebras , · Zbl 1057.17018
[13] E. Looijenga, Invariant theory for generalized root systems , Invent. Math. 61 (1980), 1–32. · Zbl 0436.17005
[14] –. –. –. –., The smoothing components of a triangle singularity, II , Math. Ann. 269 (1984), 357–387. · Zbl 0568.14003
[15] –. –. –. –., ”New compactifications of locally symmetric varieties” in Proceedings of the 1984 Conference in Algebraic Geometry , ed. J. Carrell, A. V. Geramita, and P. Russell, CMS Conf. Proc. 6 , Amer. Math. Soc., Providence, 1986, 341–364. · Zbl 0624.14008
[16] –. –. –. –., Compactifications defined by arrangements, I: The ball quotient case , Duke Math. J. 118 (2003), 151–187. \CMP1 978 885 · Zbl 1052.14036
[17] ——–, Semi-toric partial compactifications, I , preprint, 1985, report 8520, University of Nijmegen, Netherlands.
[18] A. L. Mayer, Families of \(K\)-3 surfaces , Nagoya Math. J. 48 (1972), 1–17. · Zbl 0244.14012
[19] S. Mukai, ”Curves, \(K3\) surfaces and Fano \(3\)-folds of genus \(\leq 10\)” in Algebraic Geometry and Commutative Algebra, Vol. 1 , ed. H. Hijikata, H. Hironaka, M. Maruyama, H. Matsumura, M. Miyanishi, T. Oda, and K. Ueno, Kinokuniya, Tokyo, 1988, 357–377.
[20] V. V. Nikulin, ”A remark on discriminants for moduli of \(K3\) surfaces as sets of zeros of automorphic forms” in Algebraic Geometry, Vol 4: Dedicated to the Sixtieth Birthday of Professor Yuri Ivanovich Manin , ed. E. S. Golod and A. N. Tyurin, J. Math. Sci. 81 (1996), 2738–2743. · Zbl 0883.14018
[21] I. I. Pjateckiĭ-Šapiro and I. R. Šafarevič, Torelli’s theorem for algebraic surfaces of type \(\mathrmK\) (in Russian), Izv. Akad. Nauk SSSR Ser. Mat. 35 (1971), 530–572.
[22] B. Saint-Donat, Projective models of \(K\)-3 surfaces , Amer. J. Math. 96 (1974), 602–639. JSTOR: · Zbl 0301.14011
[23] J. Shah, A complete moduli space for \(K3\) surfaces of degree \(2\) , Ann. of Math. (2) 112 (1980), 485–510. JSTOR: · Zbl 0412.14016
[24] –. –. –. –., Degenerations of \(K3\) surfaces of degree \(4\) , Trans. Amer. Math. Soc. 263 (1981), 271–308. JSTOR: · Zbl 0456.14019
[25] –. –. –. –., Projective degenerations of Enriques’ surfaces , Math. Ann. 256 (1981), 475–495. · Zbl 0445.14015
[26] H. Sterk, Compactifications of the period space of Enriques surfaces, I , Math. Z. 207 (1991), 1–36. · Zbl 0736.14017
[27] –. –. –. –., Compactifications of the period space of Enriques surfaces, II , Math. Z. 220 (1995), 427–444. · Zbl 0841.14031
[28] –. –. –. –., Lattices and \(K3\) surfaces of degree \(6\) , Linear Algebra Appl. 226 / 228 (1995), 297–309. · Zbl 0874.14026
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.